When you take this drug as your doctor prescribes, methadone works as a long-acting painkiller. People also use it to reduce withdrawal symptoms from other opioids. They include codeine, morphine, oxycodone, and heroin. When you use it properly, this drug can help wean patients off opioids. It works as they give smaller and smaller doses. They do this until eventually, the patient does not need any of the drug at all to feel “normal.”
How do you Abuse Methadone?
Currently, the three main forms of methadone are tablets, liquid, and wafer form. Usually, they give the medication in its liquid or wafer form. Currently, it’s the practice of most of the programs that administer this drug as part of an opiate addiction treatment. Furthermore, it’s for a good reason. These oral solutions are easier to control. Therefore, they pose less danger to patients.
The tablet or pill form, however, lends itself to other means of use. You can crush these pills up into a powdered form.
So, can you snort methadone?
Yes, it is possible. However, medical professionals do not recommend doing so due to the many risks from this method of ingestion.
Hope Without Commitment
Find the best treatment options.Call our free and confidential helpline
Treatment Is Fully Covered by Insurance In Most Cases
What are the Dangers of Snorting Methadone?
The quick high one obtains from snorting methadone does not come without consequence. Sure, snorting the drug accelerates and intensifies the drug’s desired effects. This includes euphoria, lightheadedness, dizziness, and changes in mood. The same goes for the drug’s damaging effects, both physical and mental. The probability of overdosing on the drug is also much higher when you snort it.
How Does Methadone Work as Compared to Other Opiates?
When taken orally, it is subject to a controlled-release mechanism. This introduces the drug into the bloodstream at a slow and steady rate over an extended period of time. When a person snorts this drug, he or she experiences the full effects of the drug almost immediately. It is because of the drug is in a fine and powdery form. As a result, it is able to enter the bloodstream directly through the nasal membrane and tissues.
Yes, it is physically addictive. However, no matter how you use it, snorting it is more likely to make you mentally addicted to the drug. This is due to the intense reaction person experiences.
What are the Side Effects of Snorting Methadone?
Physical Side Effects
By snorting methadone, a person runs the risk of causing significant damage to the nasal cavity. This is because of the extra chemicals present in these pills. While the majority of the tab is the drug, the pill also contains other ingredients. They add them mostly for consistency purposes. This might include starch, microcrystalline cellulose, and magnesium stearate.
When a person snorts the drug, he or she overrides the extended-release mechanism. This is a safety mechanism the drug operates on when taken orally. Therefore, this action introduces too much of the drug into the system too quickly.
As a result, it intensifies some of the drug’s side effects and other, more serious side effects may occur. They include:
- Slowed or shallow breathing
- Chest pain
- Fainting/ loss of consciousness
- Rapid heart beat
- Clammy skin
Psychological Side Effects
When you take it as the doctor prescribes, a person can quickly develop a physical dependence on the drug. However, when you snort it, it produces a high that is similar to other opioids. This reaction creates some changes to a person’s brain. As a result, they are more susceptible to developing a mental dependence on this drug. For example, it can be a methadone addiction.
Deaths and Overdoses
Indeed, the gap between an acceptable dose of methadone and a dangerous dose is small.
Currently, the companies designed this drug as an extended-release medication. Therefore, taking more than three in one day can cause the medication to build up in the body. Consequently, this can easily result in a very slow breathing rate and an irregular heartbeat. This can be very dangerous.
Furthermore, in 2009, this drug led to about one in three deaths due to prescription painkillers.